MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, AO SMALL GAMMA3 4.2X300MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL DRILL, AO SMALL GAMMA3 4.2X300MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1320-3042
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Device Embedded In Tissue or Plaque (3165)
Date of Event 06/06/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
The customer reported to the sales rep that : "when drilling the femur for locking on a gamma nail placement, the drill bit broke off and got stuck in the patient's femur.The drill bit remained in the femur.Practitioner preferred to leave the hardware in place, monitor the patient.".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure.The device inspection revealed the following: the received drill shows signs of intense usage.The drill was found to be broken from the shaft region.The cutting edges of the drill are absolutely blunt and severe material deformation and damage can also be seen around it.The breakage surface reveals a relatively smooth surface and absence of any plastic deformation.This confirms a brittle fracture due to high torsional and bending load leading to a forced fracture.The critical diameter of the drill was observed to be 4.21mm as required against a range of 4.10mm - 4.20mm.Similarly, the average hardness of the drill was observed to be 53.2 hrc as required against a range of 52.0 hrc ¿ 56.0 hrc.As per the dimensional inspection and hardness testing, the returned drill was found to be within specifications when it comes to hardness, however, the diameter was found be 0.01mm on the higher side which is very marginal and not critical.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.Excerpts from the clinical assessment of a medical expert in a similar case: ¿an intra-operative breakage of a drill is a rare but common complication and well known to an experienced user.It is caused by twisting the drill and too much bending.Breakage caused by material defect is very rare in current manufacturing technology.It is of interest whether a broken part of a drill can be left in the bone or should be retrieved; also in the case that greater harm to the bone would be done.T is well known to an expert user that a broken part of a drill which is completely embedded in the bone normally does not cause any harm.Therefore, no further surgical procedures in this special case are required.¿ based on the investigation the root cause was attributed to a user related issue.The breakage of the drill happened due to a combined torsional and bending overload, leading to snapping of the drill with a brittle fracture.Moreover, it was observed that the remaining cutting edges of the drill tip returned were significantly worn and covered with dents; the drill was not sharp.As the device had been in use for quite a long period of time (manufactured in 2011), it can be said that the device had fulfilled its tasks in former surgeries as intended without any problems reported.A review of the labeling did not indicate any abnormalities.The ifu clearly instructs the user that: ¿ensure that the drilling and cutting tools to be used are sharp; discard them if they are not.¿ if any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
The customer reported to the sales rep that : "when drilling the femur for locking on a gamma nail placement, the drill bit broke off and got stuck in the patient's femur.The drill bit remained in the femur.Practitioner preferred to leave the hardware in place, monitor the patient." additional information received: "the procedure could not be completed correctly (incomplete screwing of the distal locking device).The procedure was delayed by 20 minutes.There was no need for further intervention.The broken part left in the patient measures 1.5 cm.The bone wasn't particularly hard.".

Brand Name
DRILL, AO SMALL GAMMA3 4.2X300MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key10329696
Report Number0009610622-2020-00372
Device Sequence Number2525936
Product Code LXH
UDI-Device Identifier04546540377883
UDI-Public04546540377883
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse Practitioner
Type of Report Initial,Followup
Report Date (Section B) 10/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1320-3042
Device Catalogue Number13203042
Device Lot NumberK621505
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/13/2020
Initial Date Received by Manufacturer 06/30/2020
Supplement Date Received by Manufacturer09/17/2020
Initial Report FDA Received Date07/27/2020
Supplement Report FDA Received Date10/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1